Back to Ask the Diabetes Team Ask the Diabetes Team

From Houston, Texas, USA:

My daughter, age 13 as of last week, has been insulin dependent since she was 9. She has also been diagnosed with Graves' Disease [overactive thyroid] and takes thyroid medication every day in addition to 38 units of R and 46 units of U insulin. She weighs 150 pounds.

Two months ago, her doctor prescribed 500 mg of Glucophage [metformin, a pill for Type 2 diabetes] twice a day in addition to her other medications because she has started exhibiting symptoms of Insulin Resistance, including thickening of the skin on the back of her neck, weight gain, and consistently high blood sugar readings in spite of the large amounts of insulin she injects each day. We have always had a difficult time controlling her blood sugar, and her glycohemoglobin results have been under 8 only 2 or 3 times since her diagnosis.

Last night, she came to me in tears because she has a number of long, dark hairs that are growing on her neck, under her chin. I have noticed that she has developed hair growth on the sides of her face as well, almost like sideburns. Is this a side-effect of insulin resistance, of Glucophage, of high blood sugar (over 200 at most readings), or of something totally independent of the hormonal problems I have described? We are fairly well informed about her medical problems and spend a great deal of time and effort attempting to control her diabetes; we monitor her carbohydrate intake, encourage her activity levels and supervise her insulin injections. What could we be doing differently, and what could be causing these latest, disturbing hair growth episodes?


Your daughter's case sounds very complicated. First of all, are you sure she has true type 1 insulin diabetes? Has she ever had antibody testing?

There are syndromes of insulin resistance associated with excess hormones (androgens) which cause facial hair. Interestingly enough, patients who have normal blood sugars despite the insulin resistance may have improvement in their other symptoms such as hair on their face with the use of Glucophage. Other medications are sometimes used. If your child hasn't had other hormones tested such as 17-hydroxyprogesterone, testosterone, and DHEA, this might be of help.


[Editor's comment: It's not clear from your letter if your daughter is presently under the care of a pediatric endocrinologist; if she's not, demand a consultation with one! This combination of events is relatively unusual, although not very rare, and it's unlikely a general physician would be as knowledgeable as a pediatric endocrinologist about what advice to give you and her. WWQ]

Original posting 21 Jul 1999
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.